0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Neuroleptic Malignant Syndrome After Addition of Haloperidol to Atypical Antipsychotic
RICARDO MUJICA, M.D.; PETER WEIDEN, M.D.
Am J Psychiatry 2001;158:650-a-651. doi:10.1176/appi.ajp.158.4.650-a
text A A A

To the Editor: Patients receiving conventional antipsychotics are probably at greater risk for developing neuroleptic malignant syndrome than those taking atypical antipsychotics. It follows that patients may be at greater risk for neuroleptic malignant syndrome when conventional antipsychotics are added to an ongoing atypical antipsychotic regimen. We report such a case to call attention to the risks of restarting a conventional antipsychotic during crisis situations.

Ms. A was a 29-year-old black woman with a 10-year history of schizophrenia who was brought to the emergency room in the midst of an acute psychotic episode. Before 1997 she had received thiothixene, haloperidol, and fluphenazine decanoate. In 1997, she had started taking olanzapine, 10 mg/day, with good response for over 2 years. She relapsed in 1999, apparently from lowering her olanzapine dose from 10 to 5 mg/day. During this episode, as in previous ones, her acute symptoms were characterized by delusions and disorganization but no motor phenomena such as catatonia. In the emergency room, her olanzapine regimen was restarted at 10 mg/day, with lorazepam given as needed. When her acute symptoms did not improve within 24 hours, oral and intramuscular haloperidol was added to her regimen. Over the next 48 hours, Ms. A received a total of 23 mg of oral and intramuscular haloperidol.

The next day, there was an abrupt deterioration in Ms. A’s mental and physical status. She appeared disoriented and mute. The results of physical and laboratory tests included muscle rigidity, fever, incontinence, hypertension, leukocytosis, and an elevated creatine phosphokinase level. She was diagnosed with neuroleptic malignant syndrome and transferred to an intensive care unit, where she had a stormy course of illness with multiple complications, including deep vein thrombosis, aspiration pneumonia, and sepsis. It took her over 3 months to recover. On follow-up, her schizophrenia was reasonably stable with 10 mg/day of olanzapine. She has not had any signs of extrapyramidal symptoms or recurrence of neuroleptic malignant syndrome.

Many practitioners believe that conventional antipsychotics are more effective than atypical antipsychotics for treating psychotic agitation. This belief was the major reason that haloperidol was added to the patient’s olanzapine regimen. It seems likely that exposure to haloperidol triggered her neuroleptic malignant syndrome, given that the neuroleptic malignant syndrome developed immediately after haloperidol exposure. This case illustrates that the risks of neuroleptic malignant syndrome are likely higher when patients are prescribed conventional antipsychotics, although this has not been definitively shown. The patient’s subsequent medical course is a sad reminder of the seriousness of neuroleptic malignant syndrome, which might have been avoided simply by continuing the atypical antipsychotic during her relapse. Clinicians should consider the risk of inducing neuroleptic malignant syndrome as they weigh the risks and benefits of adding conventional antipsychotics for agitated patients who historically have done well while taking atypical antipsychotics.

+

References

+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 62.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 20.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 34.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Topic Collections
Psychiatric News
PubMed Articles